Coping with Pred....how do you all do it?

Hi guys,

Me again. Very happy that I managed to get off of pred. last week, although I'm still a bit out of breath so I shall see if it lasts. In retrospect I'm rather aghast at a few of the things I said while drugged (er on pred.). How do you guys cope with the side effects? It always makes me somewhat manic, chatterbox, euphoric, then depressed....makes me want to pull my hair out by the end of the week (or weeks). Do you find that anything helps you? I can self edit to a point, but I do find some things just seem to fly out of my mouth, and I feel I've made a fool out of myself (particularly with one of the nurses at one doctor's office). And then there's the fact that I don't really call many people I know while I'm on it because some just don't understand how emotionally wacky it can make me...and that it's really not me and it's not going to last.

I'd really appreciate any thoughts...

Bee

11 Replies

oldestnewest
  • Hi Bee,

    Pred can have this effect on some people (personally, it can make me a bit depressed, but I've been on it for 12 years now so it doesn't have so much of that effect any more). I think it would be worth talking to your GP/consultant about this. There may be things they can suggest, or perhaps some other temporary meds to help with these side-effects. I don't know - I'm not a doctor - but they may well be able to help, and anyway, I think it's a good idea that they know what effect the pred has on you other than the desired improvement in breathing ability.

    I hope this is helpful.

    Becky.

  • Hi, it sends me hyperactive and really engergetic all the time which can be annoying when you dont feel well enough to do anything. As you have energy but not breath.

    Plumie

  • Hi Bee There

    I have been taking pred for 20 years permanently and been using the drug since I was 9 years of age, I still talk too much, but thats probably me more than the pred these days. Some of my poor ole buddies get blogs and not pms on this site, see I am doing it now drifting away from your original questions LOL. Getting back to it, what you are experiencing is very common when I am on high doses of the stuff I can be euphoric one minute and as depressed as can be the next. When I first started using it something that was only a foot away would seem like 3 miles down the road, and one day I came out of the local hairdressers and the cars looked like plasticine in that the front and back of the car would be normal but the middle all stretched. Thankfully I don't get that these days. Like you I still sometimes feel afraid what people might think of me when I am all animated, but my real friends and family are very understanding and so don't take too much notice if I am a bit over the top. Explain to your friends and family how pred effects your behaviour and don't hide it, if they are your real friends and family they will support you and tell you nicely when maybe you might be a bit too much, as for everyone else, providing they don't need to know, ie, an employer, school teacher etc to hell with what everyone else thinks. There are plenty of people out there who behaviour oddly at times for no reason, at least you have an excuse, don't hide anymore, and make the most of your life. Good luck.

    Katina

  • Hey, Im another one on the dreaded pred all the time, and theres a couple of things I was wondering if you'd tried to minamalise the side effects, like allways taking it with food? then you could try taking it at different times of the day to see if that makes any difference? and which type do you have the enteric coated or the white ones? because i theres quite a few e numbers and things in the red enteric coated ones, so could be worth trying the other ones?..... i think thats all my idea for now.. lol! Hope your feeling better and can stay off the pred!

    ally x

  • Hi guys,

    Thanks so much for your posts! It's nice to know I'm not the only one. Your right in the maybe I should talk a bit more extensively about it to my GP, especially if I have to do this several times a year. I didn't think about it, but apart from getting sleeping pills, I've never really complained or asked if there's any way to get around the side effects. Katrina, thanks for writing. What you said actually brought a tear to my eye. I guess this was bothering me way more than I thought, because i kind of hide from people when I'm sick, because talking too much is kind of embarrasing. I don't know if my close friends always appreciate being around me on pred., but your right in saying the good ones should understand. Also, I can just be honest about it and hope/expect people to understand that I do talk more when I'm on it. And really I'm usually such a thought out person, my doctors probably don't take offense for the most part...or at least I would hope not! Ally, I take the white powdery ones. I guess I have experimented a bit. Once I took them in the morning and evening, and that was awful. It's best if I take the whole, thing, with food, before 9:00 a.m.

    I guess I get tired because I try to edit what I'm saying all the time, which is sometimes helpful at work, but if I'm tired and sick it actually makes me more tired and worn out, because it takes energy to compensate all the time. At least this time I did sleep pretty well. My doctor put me on heart medication in fall for tachycardia, so it seems it's easier to sleep on pred. Which is good!

    Take care,

    Bee

  • Hi Bee,

    Sorry your having a rough time on pred. But what your feeling is common amoung alot of us. I ahve been on pred for the last seven years and find it really hard sometimes. I cant control myself almost.

    I find the side effects really hard to deal with aswell. It seem to be something that I have never gotton used to.

    My closest friends are the only ones who really know and understand why I am the way I am now. I mean like the changes in mood and the verbal dihorrea at times. The worst one I find is that I repeat myself several times but I dont realise I do it. This is something that I find really hard to cope with but cant help it. I never used to do it before.

    I chat to my closest friends about the side effects and things as i know now they understand but it took them a while to understand. I am so gratful to them.

    I hope you get on top of things soon. And you ahve people around to support you.

    Olive

  • Coping with pred.

    I had to go on high doses in April, now reducing slowly. My side effects were compulsive loud talkativeness, I am usually quite reserved. Also painful shins, I now need a walking stick, although less now, and lots of fluid in both legs, ankles and feet, now also reducing due to diuretic. I pricked my ankle on a thorn and finished up with a shoeful of clear fluid, ankles temporarily reduced! Not a happy situaion but at least my breathing is better. My P.F.R. is about 500 but for some unknown reason oxygen is not transfering to the blood. The consultant can't figure out why but keeps trying.

    Any ideas to help?

    John

  • So it sounds like pred. might be a good way to weed out my true friends from others. I have found that there are a few close friends who just can't deal with it. It shocked me. But maybe if I keep explaining, they'll get it better eventually. I think they really do care.

    John,

    I used to have ankle swelling on pred. too. But then I found out I have two heart defects. Have you ever had a heart echo or any tests? It might not be a bad idea. I have an atrial septal defect, which was missed for several years because you can only see it from the back of the heart (they had to do a special kind of echo) and you don't turn blue with it or anything so they didn't suspect it. I'm much better now that it's repaired, and they can do it minimally invasively now too, so I was only out of work for a weekend and two days. Amazing.

    Bee

  • I find throwing pillows against the wall and putting on a good blubbering DVD usually gets me through the bad pred times. The short answer is I have to cope, its that or being totally stupid and refuse to take it. Its one of those drugs you can't live with it and you can't live without it. Its also quite useful cos you can blame pretty much everything from Hitler to hiccups on it :)

    Bex

  • So I finally figured out why I wasn't sleeping...

    Hi guys,

    It's me again. I thought I would append this since it's related. I've been having a hard time sleeping, which is ususual for me (except when I'm on pred.). Then it hit me that I was still thinking/talking too fast etc. And THEN it hit me that taking Advair 500/50 AND Alvesco 160 together probably could cause steroid side effects because they're all high doses of inhaled steroids. So I called my asthma doc, who let me go down to a lower (my original) dose. So far so good, and I crashed and slept a lot. Still tired but at least I'm thinking at a normal speed :).

    Bee

  • Pred experience

    I've only been on short courses of Prednisolone twice, but it does make me hyper and full of energy, and very productive. The last couple of times, I cleaned the house top to bottom (despite the fact I have a cleaner anyway cos can't cope with the cleaning products!). Have also been known to make candles out of recycled wax, get my sewing machine out and make loads of lavender wheaties, and last time I made a backdrop for the band I'm in, finishing it about 3am.

    I got to the stage where I just thought, make the most of the energy and feeling of wellbeing, and figure that if my body needs sleep, it'll sleep. I guess I'm lucky that I feel well enough to be able to channel the energy, cos I know not everyone does.

You may also like...